Background: Lenvatinib, a multikinase inhibitor, is for progressive radioiodine-refractory-differentiated thyroid cancer (RR-DTC) patients. However, there are a lot of drug-related adverse events (AEs) that can affect the quality of life (QoL) of patients. The aims of this study were (a) to evaluate, and compared with other series, the safety of lenvatinib used in RR-DTC patients enrolled in an Italian expanded access program (EAP), and (b) to evaluate their QoL during treatment with lenvatinib. Methods: To evaluate the safety, we recorded and graded all AEs during the 6 months of lenvatinib treatment in 39 RR-DTC patients. We compared the safety profile of lenvatinib observed in our patients with that reported in the study of (E7080) levatinib in differentiated cancer of the thyroid (SELECT) and tumeurs thyroidiennes refractaires (TUTHYREF) network studies. Moreover, we evaluated the QoL in our series by using the European Organization for Research and Treatment (EORTC) Quality of Life Questionnaire-Core 30 and the pain visual analogue scale (VAS). Results: The most frequent AEs among our 39 RR-DTC patients were hypertension (80.5%), fatigue (58.3%), diarrhea (36.1%), stomatitis (33.3%), hand/foot syndrome (33.3%), and weight loss (30.5%). The most prevalent grade 3/4 AE was hypertension (25%). When compared with previous studies (i.e., SELECT and TUTHYREF), a significantly lower percentage of our patients experienced diarrhea, nausea, proteinuria, and weight loss. No statistically significant differences in the QoL of our patients evaluated before, during, and at the end of follow-up (6 months after starting the therapy) were found. However, a slight improvement of the general health and emotional and cognitive status associated with a slightly worsening of physical role and social functioning was observed during these 6 months. Pain, dyspnea, insomnia, and constipation moved toward better values, while fatigue, nausea and vomiting, appetite loss, and diarrhea worsened. By comparing the pain VAS, an overall reduction of the level of pain was found. Conclusions: The safety profile of the drug was similar to that already reported with some differences in the prevalence and severity of the AEs. Regarding the QoL, the EAP showed a trend of improvement of the global health status and a reduction of symptoms correlated to the disease. The clinical impact of fatigue, anorexia/weight loss and stomatitis, mainly due to the drug itself, continues to represent the major issue in the management of these patients.
|Journal||Thyroid : official journal of the American Thyroid Association|
|Publication status||E-pub ahead of print - Oct 22 2020|